Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 19, 2017, 12:21 AM CDT for Rawlins County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 12:21 AM CDT (05:21 UTC)
- Expired
- May 19, 2017, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WWUS83 KGLD 190521 SPSGLD Special Weather Statement National Weather Service Goodland KS 1221 AM CDT FRI MAY 19 2017 KSZ002-014-190545- Rawlins KS-Thomas KS- 1221 AM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND SOUTHEASTERN RAWLINS COUNTIES UNTIL 1245 AM CDT... At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Levant, moving northeast at 30 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Thomas and southeastern Rawlins Counties. LAT...LON 3938 10110 3946 10131 3982 10114 3970 10082 TIME...MOT...LOC 0521Z 206DEG 25KT 3949 10117 $$ 024
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 6:20 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 18, 6:20 PM CDT, 6 hours 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT Thu May 18 2017 .SHORT TERM...(This evening through Friday) Issued at 238 PM MDT Thu May 18 2017 Many forecast concerns for this period. Front has stayed south of our area with stratus along with areas of fog and drizzle. Complex and evolving upper low remains to our west. First will keep the fog and drizzle going through the evening due to the strong low level upslope. Currently have right rear quadrant of jet over the northeast portion of the area. One mid level shortwave/strong baroclinic zone is rotating through the area. Mid level theta-e lapse rates and elevated cape would say the area will see thunderstorms, elevated of course, despite being socked in and cool at the surface. Some thunderstorms have developed to the south where there has a lot more sunshine has occurred. So have put thunderstorms along our southeast edge which will be closest to the front and has the most instability. Will put isolated embedded thunder over the rest. Right now the best chance for severe looks to be the far eastern portion of the area and also where the heaviest rainfall will be. Things stabilize/calm down during the overnight period. Plenty of moisture and lift around should keep the precipitation going but it will be much lighter. Overnight temperatures look to get no cooler than the upper 30s in the far western portion of our area. It will be possible that a rain and snow mix will occur later tonight into early tomorrow. Upper low moving into the area is elongated and unorganized at this time. You can see that in the mesoscale forcing with most organized in the far west. What will be really helping the lift during the day is a strong left front quadrant affecting most of the area, mainly east to southeast half to two thirds of the area. Went a little below the guidance for high temperatures due to the cloud cover and ongoing precipitation. .LONG TERM...(Friday night through Thursday) Issued at 216 PM MDT Thu May 18 2017 Friday night-Saturday: Upper low transitions across our CWA. While large scale forcing and good moisture should lead to good precip chances through the evening Friday, there is less certainty after midnight due to variances in track/evolution of mid-upper low. ECMWF keeps upper low broadly closed or open and tracks further north which would end precip chances much sooner. GFS is much stronger and closes the low over our CWA. This would slow down exit of precip, result in higher rates lasting longer, stronger winds, and even support possible light snow accumulations in our far west (grassy surfaces). NAM/GEM fall in between these solutions. For now I stuck with mean trend as a best guess, which places emphasis on Friday evening and has precip ending by midday Saturday. Exit of precip will also impact radiational conditions and whether we would see a threat of frost development in our west. Slower solution is less likely to support frost, while faster solution would. Sunday-Tuesday: A progressive pattern with NW flow over the Plains remains in place through these periods with a quasi-stationary front and passing shortwave troughs. A stronger negatively tilted mid- upper trough passing through the Plains Monday-Monday night and might bring our next best chance for showers and thunderstorms. Temperatures will tend to be near normal through Monday for this (near 70s highs, 40s for lows). Tuesday will be in a post frontal air mass after a cold front passage Monday night, and highs should be in the 60s with northerly flow through the day. Tuesday night-Thursday: Models show a general trend towards dry conditions, though GFS does keep a slightly northerly component aloft which could support additional weak shortwave trough passages. ECMWF shows ridging, and with drier air from the GFS (despite better forcing) I was comfortable keeping dry conditions during these periods. Temperatures should also slowly warm with above normal highs by Thursday (near 80F). && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 517 PM MDT Thu May 18 2017 Upper low over the central Rockies today will make very slow progress as it moves over the central Plains on Friday. As a result, expect more of the same through the TAF period. Low level upslope winds will result in low ceilings, areas of fog, drizzle and light rain. KGLD and KMCK will likely see LIFR as the most prevalent flight category, though it may occasionally improve to IFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...DR AVIATION...024
Hazardous weather outlook, May 18, 8:26 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 726 PM MDT Thu May 18 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200130- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 726 PM MDT Thu May 18 2017 /826 PM CDT Thu May 18 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... Areas of fog and drizzle may occasionally reduce visibility to less than a mile. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Temperatures are expected to dip into the middle 30s generally west of the Colorado Kansas border early Saturday morning. A mix of light rain and snow is possible along with a light frost after midnight Friday night into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
In the hours before
Special weather statement, May 18, 9:08 PM CDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Goodland KS 808 PM MDT THU MAY 18 2017 COZ091-092-KSZ027-190245- Kit Carson County CO-Cheyenne County CO-Wallace KS- 808 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE... SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND NORTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 845 PM MDT... At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Weskan, or 14 miles east of Cheyenne Wells, moving north at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Weskan and Arapahoe. LAT...LON 3878 10201 3885 10223 3914 10214 3904 10182 TIME...MOT...LOC 0208Z 201DEG 15KT 3889 10209 024
Special weather statement, May 18, 11:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM CDT THU MAY 18 2017
KSZ014-190515-
Thomas KS-
1157 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
1215 AM CDT...
At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Levant, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Colby, Brewster and Levant.
This includes Interstate 70 in Kansas between mile markers 37 and 57.
LAT...LON 3935 10098 3924 10128 3937 10139 3941 10139
3957 10118
TIME...MOT...LOC 0457Z 234DEG 15KT 3937 10127
024Special weather statement, May 19, 12:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 1221 AM CDT FRI MAY 19 2017 KSZ002-014-190545- Rawlins KS-Thomas KS- 1221 AM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND SOUTHEASTERN RAWLINS COUNTIES UNTIL 1245 AM CDT... At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Levant, moving northeast at 30 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Thomas and southeastern Rawlins Counties. LAT...LON 3938 10110 3946 10131 3982 10114 3970 10082 TIME...MOT...LOC 0521Z 206DEG 25KT 3949 10117 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:08 PM CDT | Special Weather Statement | GLD | Wallace | 37 min |
| May 18, 11:57 PM CDT | Special Weather Statement | GLD | Thomas | 18 min |
| May 19, 12:25 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
| May 19, 4:18 AM CDT | Frost Advisory | GLD | Cheyenne, Kit Carson, Yuma | 11 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.